Grapefruit and Metformin May Have Ill Effects on the Body's pH Levels
A South African university pharmacologist has found that simultaneous consumption of metformin and grapefruit juice raises lactic acid to dangerous levels in rats (and conceivably in people) with type 2 diabetes. Too much acid in the blood can cause low pH levels that interfere with the body's metabolic functions. Conceivably, says Dr. Peter Owira, a pharmacologist at the University of KawZulu-Natal, such low levels could be fatal.
Dr. Owira's research involved three groups of non-diabetic rats, each of which received a different dose of grapefruit juice. While two groups ingested juice only, a third group ingested both grapefruit juice and metformin.
Results showed that all three groups experienced lowered glycemic levels. The group receiving both juice and metformin, however, also developed what Dr. Owira calls metformin-induced lactic acidosis, a condition in which lactic acid levels climb to very high, and potentially dangerous, levels.
Dr. Owira notes that grapefruit juice is a popular drink among South Africans with type 2 because it assists in weight control and helps lower blood glucose levels. By itself, he says, grapefruit juice is fine. The problem arises when it is consumed in combination with metformin-a common occurrence because in South Africa, as in the United States, metformin is the number-one oral drug consumed by type 2s. Given the differences between rat and human metabolism, however, Dr. Owira does not directly recommend that type 2s curb their consumption of grapefruit juice. He will publish his findings in Methods and Findings in Experimental and Clinical Pharmacology for 2009, an international scientific journal.
* * *
Source:Click Here To View Or Post Comments